Home » Lifestyle

Did my Dog Die From Taking Mislabeled Phenobarbital?

photo 2007 Esparta Palma | more info (via: Wylio)Paige asked a question in the comments section of my recent post about Vicodins being mislabeled and...

Dr. Eric Barchas  |  Mar 14th 2011


Schnauzer Miniatura (rudo, rudsimo)photo 2007 Esparta Palma | more info (via: Wylio)
Paige asked a question in the comments section of my recent post about Vicodins being mislabeled and distributed as phenobarbital:

My eight year old Miniature schnauzer died August 5th,2010. She had been sick and they put her on phenobarbital for seizures. Three to four weeks later she died from liver failure. Should I check or have those remaining pills checked out to see if they were wrong.

First let me say that I’m very sorry to learn of your loss.

The acetaminophen in Vicodin can cause liver failure in dogs and cats. I definitely think you should investigate whether your dog received the mislabeled medication.

However, it is by no means a foregone conclusion that adulterated medications were involved in this sad incident. I can think of two alternative explanations.

First, phenobarbital itself can cause liver damage. It is possible that your dog had an adverse reaction to the medication that was properly prescribed.

Second, it is possible that your dog had pre-existing liver failure. You mention that she was sick and suffering from seizures. Liver failure can cause these symptoms. It is possible that liver failure was going to take your dog no matter what was done, and that the medication had nothing to do with her passing.

Regardless, I am sorry to hear your sad story.